TSH 266!

No wonder I've been feeling worse than ever. My TSH was through the roof at 266 and my T4 was ridiculously low as well, can't remember exactly what it was, I think I was so shocked with the 266 that the rest didn't register, my doctor was like "you poor thing, I'm surprised you're still walking!". Was also told today that my heart is only working 30%, no wonder I feel like crap. Could they be connected? This is all after being on NDT for about 9 months, granted I skipped 2 weeks of NDT when I was on holiday 2 weeks before my blood test, then started it again, but could this by why it was so bad? I've missed doses like that before and it's never ever been this bad actually, even when I've not taken my thyroxine for weeks, so I don't think that's why, I'm thinking something has dramatically changed. Maybe it was the Thyroid-S? Got a dodgy batch? I don't know!

Anyway, I'm now trying T4 and T3 again, (I say again because I tried it for 2 months and it made no difference but of course that's probably not long enough) 100mg of T4 and 30mg of T3 a day. Seeing the endo next month (who is known to be crap, surprise surprise) and I wrote him a letter asking to check my adrenals and iron, I think I may have actually begged him in fact. We'll see what he's got to say next month.

Anyway, just wanted to share and vent! Feel like giving up! Anyone ever heard of TSH being this high before?

21 Replies

oldestnewest
  • MoaningLisa, thyroid meds have to be taken daily to work. No use blaming your high TSH on a dodgy batch if you don't take meds for weeks at a time. Hypothyroidism does cause heart damage but restoring normal thyroid levels may reverse it.

    circ.ahajournals.org/conten...

  • Thanks Clutter.

  • Oooh, you poor thing.... wouldn't imagine that leaving off meds for a couple of weeks would make that much difference... I know that trials were done where people just took their T4 once a month and they all fared pretty well..... (but the same doesn't apply for the shorter acting t3.)

    I didn't do well on Erfa or on Thyroid S although I do fine on both Naturethroid and Thiroyd. The reason may be that there is an extra process needed to break down the tablet as it manufactured to have a longer shelf life.

    will add a link that explains this as soon as I find it.

    Here it is.......http://thyroid-s.com/what-is-the-difference-between-thyroid-s-and-thiroyd/

    G xx

  • Thanks G. I don't think it was the 2 weeks off that did it either, simply because I've done this sort of thing many times before (while I was on T4 only) over the past 20 years (yes stupid maybe, but true) and it made no difference to how I felt or to my blood tests results in the slightest, let alone upping the TSH to 266. That's why I think it's more a case of the Thyroid S having a negative effect on me. Thanks for the link x

  • Don't ever stop taking meds you need them or you will do yourself damage. Hope you back to normality sooner rather than later! x

  • Thanks x

  • Lisa, by not taking your thyroid replacement your heart suffers, you will get some improvement but damage is damage. You won't get back to 100% even if you religiously take the thyroid every day. But if you stop taking your meds, eventually you will reach 0%. It is a shame that somehow the communication between you and your doctor is lacking.

  • Lisa, you didn't mention heart damage, but said rather that your heart is (according to the doctor) only working 30%. If this underperformance is due to under-medication / insufficient thyroid hormones, then, as far as I know, it should go back to normal after you're properly medicated. No need to worry that you've given yourself permanent heart damage on top of everything else. (That said, skipping doses like that is simply not an option. Also, did they recommend a heart workup for you?)

  • Cardiomyopathy was discovered 6 years ago when I was pregnant. 12 months ago my heart was working 60%, now its at 30%, which coincided with the low thyroid, might be a coincidence, might not be. I'm on three pills for my heart now and changed from Thyroid S to T4 & T3, going to get tested for everything again in a month!

  • you're changing from the thyroid-s because your TSH was so high after 2 weeks without the medicine? not sure what your dosage was (sorry, haven't read whole thread) but maybe the problem was simply that it was skipped and/or too low? hope the switch to t4 and t3 will work for you if you really feel that you should go that route--not sure why it would be better than NDT, especially given that it wasn't in the past, but i guess you never know (wonder if the dose was too low the other time you took it, too). hope that finally getting TSH and dose and medicine type sorted helps with your heart issues. crossing fingers for you and hoping you get some good doctor care and guidance, and that you keep on a regular, consistent, and sufficient med schedule no matter which way you go.

  • I'm changing because I've tried three different NDTs and neither have made me feel better. Was on thyroid s for 5 months, thought this isn't working either, decided to skip it and see what happens... I've also read that some people just don't do well on NDT, I'm wondering if I'm one of them but until I get my adrenals checked I won't know for sure, as of course if there's s prob there nothing will work. Anyway thought I'd try this T3 combo for longer as I wasn't really on it for very long the first time. And thanks for the kind words x

  • Maybe you needed to raise your ndt until you felt better, rather than using labs to determine dose? That method is sure to fail.

  • I had/have an enlarged heart and they are monitoring me. But since i started on ndt, the heart has started to shrink back.... I havent admitted to taking ndt, they believe i am on synthetics. and blame the heart improvement on operator error.

    Have a read of dr mark starr's book... He had a few things to say about heart and thyroid. Its called... Hypothyroidism type 2,

    You might be best off just trying thiroyd?

    Xx g

  • Thanks.

  • Moaninglisa,

    Why did you stop? Our meds are our lifeline (literally).

    F

  • I just stopped because I didn't feel they were doing anything for me, I thought I'd see what I'd be like without taking anything (as I've done before and was fine, so were my blood test results). So I gave it a try, didn't feel any different, so didn't think they were making any difference. After two weeks I started them again and two weeks later went for routine blood tests, still feeling pretty much the same as always (rubbish) and got a bit of a shock with the results.

  • Oh poor you MoaningLisa

    Maybe if you always feel so rubbish on NDT you could try a different med or combination. There must be something that would make you feel better than you do.

    The other thought I had was you can take the right meds but if you do not have opitimal nutrient levels, the meds may not be working.

    Have you had Vit D, Vit B12, Folate and Ferritin tested recently.

    Flower007

  • Moaning Lisa, I have no thyroid, and have had TSH in that range when I've had to come off all medication for scans. It probably means your thyroid has pretty much shut down for business.

    How were you feeling with those levels? At that point I was hardly breathing, and in order to take a blood test the nurse had to draw from both inner elbows and both hands, my blood was so sluggish it was giving a tiny bit and then stopped flowing.

  • Oh gosh, no wonder my doctor was surprised I was still functioning! Poor you! I've been feeling the same (exhausted, weak, miserable etc) for the past few years now, I really didn't feel any worse than usual so I didn't notice any deterioration in how I felt really, that's why those results were a bit of a shock. x

  • Just reread you saying you've be on Thyroid replacement for years and even had a pregnancy.

    A guess i would make is that as you've got older your body has suddenly changed what it needs. Maybe now the brand you're on isn't suiting you, or you can't get away with skipping doses anymore.

    I've got 2 friends this happened to. One in her 70s, who had a thyroidectomy 35yrs earlier. She suddenly went from 200mcg of t4 to only needing 100. She was hospitalised over finding out. The other one has just turned 30. He has congenital thyroid problems and had done fine on t4 his whole life, and just suddenly has loads of hypothyroid symptoms. He hasn't yet found any solution, but has started seeing a doctor from the ThyroidUK list, who says this sort of thing is quite common.

  • A TSH of 266 doesn't mean you would feel worse than a person with a TSH of 8. It means your thyroid isn't working well. Thyroid meds need to be taken daily without missing, your missing for 2 weeks, cause this result, i am sure.

You may also like...